Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 15, 2021Rockingham County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jul 15, 2021, 3:39 PM EDT for Rockingham County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 3:39 PM EDT (19:39 UTC)
Expired
Jul 15, 2021, 4:15 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS81 KRNK 151939
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
339 PM EDT Thu Jul 15 2021

NCZ004-005-VAZ043-152015-
Stokes-Rockingham-Henry-
339 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT 
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM AND SOUTH CENTRAL HENRY
COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Prestonville,
or near Sandy Ridge, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wentworth...
Mayodan...
Madison...
Stoneville...
Danbury...
Sandy Ridge...
and Intelligence.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3635 8023 3648 8026 3659 7986 3635 7974
TIME...MOT...LOC 1939Z 261DEG 24KT 3644 8011 

$$

VFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:42 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 15, 2:42 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
242 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Persistent summer pattern continues tonight and Friday then a front
approaches the area on Saturday with more numerous thunderstorms.
The passage of this front will introduce slightly cooler
temperatures for next week, and less humidity.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 215 PM EDT Thursday...

   Little to no change in the weather pattern through Friday...

Only subtle differences in the overall weather pattern for tonight
and Friday. 500MB flow shifts from west to southwest. No organized
forcing so another day with low level convergence and orographics
sparking isolated to scattered afternoon thunderstorms. Best chance
into the evening will be along the southern Blue Ridge and in
the piedmont along the Virginia/North Carolina border.

For tonight more fog expected in the river valleys west of the Blue
Ridge. GFS had forecast 850mb temperatures as high as +22 Friday
afternoon. Will be leaning slightly above MAV guidance for maximum
temperatures.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 120 PM EDT Thursday...

A cold front will drop southeast Saturday and reach the western
mountains Saturday night. Numerous showers and thunderstorms will
develop Saturday afternoon into Saturday evening in advance of this
front. Dynamics do not look overly impressive, so not expecting
widespread severe storms, but should be enough for some stronger
storms, with damaging winds and heavy rain the main threat.

Front tries to clear the area Saturday night, but being mid-July,
thinking it will struggle to completely push through. So expecting
the front to stall across the area, once again allowing for
afternoon rain and thunderstorms through Sunday evening.

Saturday to be the warmest day with low 90s in the Piedmont, 80s in
the mountains. Sunday, daytime highs should be five to seven degrees
cooler owing to lingering cloud cover and afternoon rain/storms.
Overnight lows remain mild.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 120 PM EDT Thursday...

Could still be dealing with the stalled frontal boundary into Monday
as model guidance is still keeping it within the general vicinity of
the CWA. At the moment, best chances for rain/storms on Monday will
be along and south of the NC/VA border.

Drier conditions look to return by Tuesday as the stalled front
finally gets shoved south as the upper-level lobe across the Great
Lakes region pushes another wave south. Mostly dry conditions
to continue into late next week, with the exception of only some
isolated diurnal showers/storms, mainly for the mountains.
Temperatures near normal for the forecast period, but with a
slight warming trend through next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 230 PM EDT Thursday...

Isolated showers and thunderstorms are expected in southwest
Virginia and northern North Carolina  primarily along the
southern Blue Ridge and in the piedmont along the Virginia/North
Carolina border through 00Z/8PM. Otherwise VFR conditions
through midnight.

MVFR to LIFR fog will again form in the valleys overnight. At
this time have a few hours of LIFR conditions at KLWB and KBCB
after 07Z/3AM. Any fog will dissipate by 13Z/9AM on Friday.

Little change in the weather pattern in expected on Friday.
Scattered thunderstorms will begin to develop after noon.

Average confidence for ceiling, visibility and wind.

Extended Aviation Discussion...

A front boundary will bring numerous showers/storms for
Saturday and Sunday with greater coverage of sub-VFR ceilings
and visibilities. By Tuesday the boundary will be south of the
region with cooler and drier weather and a return to widespread
VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...AMS/PM
Hazardous weather outlook, Jul 15, 2:49 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
249 PM EDT Thu Jul 15 2021

NCZ003>006-019-020-VAZ017-022>024-032>035-043>047-058-059-161200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
249 PM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms are expected Saturday. Isolated
strong to severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>016-018>020-WVZ042>044-507-508-161200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Craig-Alleghany VA-Bath-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
249 PM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms are expected Saturday. Isolated
strong to severe storms possible. Locally heavy rain may result in
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
339 PM EDT Thu Jul 15 2021

NCZ004-005-VAZ043-152015-
Stokes-Rockingham-Henry-
339 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM AND SOUTH CENTRAL HENRY
COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Prestonville,
or near Sandy Ridge, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wentworth...
Mayodan...
Madison...
Stoneville...
Danbury...
Sandy Ridge...
and Intelligence.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3635 8023 3648 8026 3659 7986 3635 7974
TIME...MOT...LOC 1939Z 261DEG 24KT 3644 8011

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:25 PM EDTSpecial Weather StatementRNKFloyd35 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.